Alert archive / Alaska / High Wind Watches in 2008
High Wind Watch 1, NWS Anchorage, AK
NWS Anchorage, AK issued this high wind watch at Jan 19, 2008, 11:11 AM AKST. It took effect at Jan 20, 2008, 10:00 AM AKST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 19, 2008, 11:11 AM AKST (20:11 UTC)
- In effect from
- Jan 20, 2008, 10:00 AM AKST
- Expired
- Jan 20, 2008, 5:30 AM AKST
- In force
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK71 PAFC 200111 NPWAER URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 411 PM AST SAT JAN 19 2008 .A STRONG FRONT OVER SOUTHWEST ALASKA WILL SLOWLY PROGRESS EASTWARD ACROSS SOUTHCENTRAL ALASKA LATE TONIGHT THROUGH SUNDAY NIGHT. THIS WILL TIGHTEN UP THE PRESSURE GRADIENT AND PRODUCE STRONG WINDS THROUGH EAST TO WEST ORIENTED MOUNTAIN GAPS. A WEAK LOW IS ALSO EXPECTED TO FORM ALONG THE FRONT SUNDAY MORNING SOUTH OF KODIAK ISLAND AND MOVE TOWARD THE KENAI PENINSULA IN THE AFTERNOON. THIS COULD HAVE THE EFFECT OF TIGHTENING THE GRADIENT EVEN MORE AND INCREASING THE WINDS TO WARNING LEVELS ALONG TURNAGAIN ARM AND HIGHER ELEVATIONS. AKZ101-201315- /X.NEW.PAFC.HW.A.0001.080120T1900Z-080121T0600Z/ ANCHORAGE- INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN... EKLUTNA 411 PM AST SAT JAN 19 2008 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING. SOUTHEAST WINDS OF 45 TO 60 MPH CAN BE EXPECTED ALONG TURNAGAIN ARM AND HIGHER ELEVATIONS TONIGHT THROUGH EARLY SUNDAY MORNING AS A STRONG FRONT MOVES INTO THE AREA. THERE IS THE POTENTIAL FOR WIND GUSTS TO REACH 75 MPH SUNDAY MORNING THROUGH SUNDAY EVENING AS A WEAK LOW ALONG THE FRONT APPROACHES THE KENAI PENINSULA. WHETHER THE WINDS REACH WARNING LEVELS IS DEPENDANT ON THE EXACT TRACK OF THIS LOW. HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS WEATHER EVENT SHOULD BEGIN NOW. $$
2 follow-up statements
000 WWAK71 PAFC 200636 NPWAER URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 936 PM AST SAT JAN 19 2008 .A STRONG FRONT OVER SOUTHWEST ALASKA WILL SLOWLY PROGRESS EASTWARD ACROSS SOUTHCENTRAL ALASKA LATE TONIGHT THROUGH SUNDAY NIGHT. THIS WILL TIGHTEN UP THE PRESSURE GRADIENT AND PRODUCE STRONG WINDS THROUGH EAST TO WEST ORIENTED MOUNTAIN GAPS. A WEAK LOW IS ALSO EXPECTED TO FORM ALONG THE FRONT SUNDAY MORNING SOUTH OF KODIAK ISLAND AND MOVE TOWARD THE KENAI PENINSULA IN THE AFTERNOON. THIS WILL LIKELY TIGHTEN UP THE GRADIENT FURTHER AND CAUSE STRONGER WINDS. WINDS WILL DIMINISH SUNDAY NIGHT AS THE FRONT MOVES EASTWARD AND WEAKENS. AKZ101-201845- /X.UPG.PAFC.HW.A.0001.080120T1900Z-080121T0600Z/ /X.NEW.PAFC.HW.W.0004.080120T1400Z-080121T0300Z/ ANCHORAGE- INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN... EKLUTNA 936 PM AST SAT JAN 19 2008 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 6 PM AST SUNDAY ALONG TURNAGAIN ARM AND HIGHER ELEVATIONS... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 5 AM TO 6 PM AST SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. SOUTHEAST WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH THIS EVENING WILL REMAIN FAIRLY STEADY OVERNIGHT. GUSTS TO 75 MPH WILL DEVELOP TOWARD MORNING AS THE FRONT MOVES CLOSER. WINDS WILL INCREASE FURTHER SUNDAY AFTERNOON WITH GUSTS TO 85 MPH AS A WEAK LOW MOVING ALONG THE FRONT APPROACHES THE KENAI PENINSULA. WINDS WILL DIMINISH SUNDAY EVENING AS THE FRONT MOVES EAST OF THE AREA AND WEAKENS. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE WIND. $$
000 WWAK71 PAFC 201430 CCA NPWAER URGENT - WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE ANCHORAGE AK 524 AM AST SUN JAN 20 2008 .A STRONG FRONT OVER SOUTHWEST ALASKA WILL SLOWLY PROGRESS EASTWARD ACROSS SOUTHCENTRAL ALASKA THROUGH TONIGHT. THIS WILL TIGHTEN UP THE PRESSURE GRADIENT AND PRODUCE STRONG WINDS THROUGH EAST TO WEST ORIENTED MOUNTAIN GAPS. A WEAK LOW IS ALSO EXPECTED TO FORM ALONG THE FRONT THIS MORNING SOUTH OF KODIAK ISLAND AND MOVE TOWARD THE KENAI PENINSULA IN THE AFTERNOON. THIS WILL LIKELY TIGHTEN UP THE GRADIENT FURTHER AND CAUSE STRONGER WINDS. WINDS WILL DIMINISH TONIGHT AS THE FRONT MOVES EASTWARD AND WEAKENS. AKZ101-210245- /X.UPG.PAFC.HW.A.0001.080120T1900Z-080121T0600Z/ /X.COR.PAFC.HW.W.0004.080120T1424Z-080121T0300Z/ ANCHORAGE- INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN... EKLUTNA 524 AM AST SUN JAN 20 2008 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 6 PM AST SUNDAY ALONG TURNAGAIN ARM AND HIGHER ELEVATIONS... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 5 AM TO 6 PM AST SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. SOUTHEAST WINDS GUSTING 65 TO 85 MPH ALONG TURNAGAIN ARM AND HIGHER ELEVATIONS. WINDS WILL DIMINISH TONIGHT AS A STRONG WEATHER FRONT MOVES EAST OF THE AREA AND WEAKENS. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE WIND. $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this high wind watch went out at Jan 19, 12:00 AM AKST, 11 hours 11 minutes earlier.
Area forecast discussion, Jan 19, 12:00 AM AKST, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AST SAT JAN 19 2008
.MODEL DISCUSSION...
MODELS ARE IN FAIRLY GOOD AGREEMENT THIS MORNING AND HAVE BEEN PRETTY
CONSISTENT IN THE SHORT TERM. GFS WAS CHOSEN OUT WEST FOR THE
DURATION. IN THE EAST NAM WAS CHOSEN IN THE SHORT TERM TO HANDLE THE
SMALLER FEATURES WHILE GFS WAS CHOSEN OVERALL FOR THE LONG TERM.
.ANALYSIS AND UPPER LEVELS...
VERY STRONG UPPER LEVEL JET THIS MORNING PUSHING ITS WAY STRAIGHT UP
THE WEST COAST. 12Z ANALYSIS INDICATES A JET MAX OF 120 KTS IS
SUPPORTING THE LOW CURRENTLY IN THE NORTHERN BERING WITH A SECOND JET
MAX OF 125 KTS SUPPORTING THE LOW SOUTH OF THE ALEUTIANS. MEANWHILE
THE UPPER LEVEL RIDGE IS ENTRENCHED OVER THE MAIN PORTION OF THE
STATE. AS THE GRADIENT TIGHTENS THE STRONG WINDS ARE REACHING ALL
THE WAY DOWN TO THE SURFACE. WARM AIR ADVECTION IS ALSO VERY
SIGNIFICANT WITH THESE SYSTEMS...WHICH HELPED TO STRENGTHEN THE RIDGE
BUT ALSO ELIMINATED BLIZZARD CONDITIONS BY WARMING THE SURFACE.
MODELS ARE CURRENTLY FORECASTING THE LOW SOUTH OF THE ALEUTIANS TO
MOVE INTO THE ALEUTIANS THIS MORNING AT 1005 MB...SATELLITE IMAGERY
INDICATES THIS MAY BE SLIGHTLY UNDERDONE AND THE LOW MAY BE STRONGER
THAN FORECAST.
.SHORT TERM FORECAST...
EAST OF THE ALASKA RANGE...THE FORECAST REMAINS DRY FOR A VERY SHORT
TIME UNTIL THE FRONT MOVES THROUGH SUNDAY MORNING. STRONG WINDS ARE
EXPECTED IN CHANNELED AREAS...IN PARTICULAR ALONG TURNAGAIN
ARM...WITH SOUTHEASTERLIES AHEAD OF THE FRONT. WHILE THE FORECAST IS
FOR RAIN IN THE KODIAK AREA NORTHWARD THE COLD AIR IS ENTRENCHED AND
SNOW IS EXPECTED FOR THE SUSITNA VALLEY. THIS IS A BORDERLINE
ADVISORY EVENT SO SNOW TOTALS SHOULD BE WATCHED CAREFULLY IN THE
UPCOMING FORECASTS. BY MONDAY THE MAIN TROUGH WILL HAVE MOVED THROUGH
THE EASTERN ZONES. A SECOND FRONT IS EXPECTED TO MOVE THROUGH ON
MONDAY AFTERNOON BUT THIS IS CURRENTLY NOT EXPECTED TO BE AS STRONG.
WEST OF THE ALASKA RANGE...HIGH WIND WARNINGS ALONG THE COAST THIS
MORNING AS THOSE STRONG UPPER LEVEL WINDS MIX DOWN TO THE SURFACE.
AS MENTIONED PREVIOUSLY ALL THE WARM AIR ADVECTION HAS ALSO LED TO
SOME ANOMALOUS WARM TEMPERATURES THROUGHOUT THE REGION. MIXED PRECIP
AND RAIN CAN BE EXPECTED ALONG THE WEST COAST BUT IN THE KUSKOKWIM
RIVER VALLEY SNOW IS MORE LIKELY WITH THE OVERRUNNING. CONDITIONS
ARE EXPECTED TO IMPROVE TEMPORARILY THIS AFTERNOON AND INTO SUNDAY...
BUT AS MENTIONED ABOVE THE MODELS MAY HAVE UNDERFORECAST THE STRENGTH
OF THE SYSTEM CURRENTLY SOUTH OF THE ALEUTIANS. BY SUNDAY AFTERNOON
ANOTHER STRONG SYSTEM IS EXPECTED TO MOVE UP FROM THE NORTH PACIFIC
AND THIS WILL BRING HIGH WINDS AGAIN TO THE ALEUTIANS AND POTENTIALLY
ALONG THE COAST AS WELL.
.LONG TERM FORECAST...
AFTER SUNDAYS LOW MOVES UP THE WEST COAST IT LOOKS LIKE A RETURN TO
COLDER TEMPERATURES FOR MUCH OF THE STATE. A RIDGE BUILDS IN OVER
THE CENTRAL BERING AND THIS SHOULD BRING COLD AIR THROUGH THE
MAINLAND. CONSEQUENTLY THE FORECAST STILL CALLS FOR A CHANCE OF SNOW
FOR MOST LOCATIONS TUESDAY NIGHT AND INTO WEDNESDAY.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...HIGH WIND WARNING 155 161
MARINE...GALE 120 130 132 138 140 141 150 155 160
165 180 170 171 176 185 179
STORM 160
HEAVY FREEZING SPRAY 160 185
FIRE WEATHER...NONE
LEWF JAN 08The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 10:32 PM AKST | High Wind Warning | AFC | 16 hr | |
| Jan 18, 11:00 PM AKST | Gale Warning | AFC | 3 days | |
| Jan 18, 11:00 PM AKST | Gale Warning | AFC | 4 days | |
| Jan 18, 11:00 PM AKST | Gale Warning | AFC | 10 days | |
| Jan 18, 11:00 PM AKST | Small Craft Advisory | AFC | 60 hr | |
| Jan 18, 11:00 PM AKST | Small Craft Advisory | AFC | 24 hr | |
| Jan 18, 11:00 PM AKST | Storm Warning | AFC | 12 hr | |
| Jan 19, 11:00 AM AKST | Gale Warning | AFC | 60 hr | |
| Jan 19, 11:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Jan 19, 11:00 AM AKST | Small Craft Advisory | AFC | 48 hr | |
| Jan 19, 11:11 AM AKST | Snow Advisory | AFC | 29 hr |
Nearby
High Wind Watches in Alaska, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.